Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Birmingham, AL

July 23, 2013Blount County, Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 23, 2013, 2:30 PM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2013, 2:30 PM CDT (19:30 UTC)
Expired
Jul 23, 2013, 5:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:30 PM CDTFLASH FLOOD3 Nne Warrior, ALEMERGENCY MANAGER REPORTED FLASH FLOODING IN WEST BLOUNT COUNTY. SEVERAL ROADS WERE IMPASSABLE. FLASH FLOODING IS ONGOING.
Jul 23, 3:00 PM CDTHEAVY RAIN 4.263 Nw Trafford, ALPUBLIC REPORTED 4.26 INCHES OF RAIN SINCE MIDNIGHT.
Jul 23, 4:20 PM CDTHEAVY RAIN 04 Wnw Trussville, ALPONDING ON SWEENY HOLLOW ROAD IN CHALKVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WGUS54 KBMX 231930
FFWBMX
ALC009-073-115-232230-
/O.NEW.KBMX.FF.W.0036.130723T1930Z-130723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN ALABAMA...
  NORTHEASTERN JEFFERSON COUNTY IN ALABAMA...
  WESTERN ST. CLAIR COUNTY IN ALABAMA...

* UNTIL 530 PM CDT

* AT 229 PM CDT...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL 
WILL CONITNUE ACROSS THE WARNED AREA. 1 TO 3 INCHES OF RAIN HAS 
FALLEN IN A SHORT PERIOD OF TIME WITH AN ADDITIONAL INCH OF RAIN 
POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLEVELAND...GARDENDALE...MOODY...ODENVILLE...ONEONTA...
  SPRINGVILLE...TRUSSVILLE...ALLGOOD...ARGO...ASHVILLE...BALD ROCK...
  BANGOR...BLOUNT SPRINGS...BRANCHVILLE...CENTER POINT...
  CHALKVILLE...CLAY...COUNTY LINE...DALLAS...FAIRVIEW...HAYDEN...
  KIMBERLY...LOCUST FORK...MARGARET...MORRIS...NECTAR...PINSON...
  ROSA...TRAFFORD AND WARRIOR.

SEVERAL ROADS HAVE MOVED FROM GENERAL NUISANCE FLOODING INTO A 
DANGEROUS FLASH FLOODING SITUATION...WHICH THE ROADS ARE NOW 
IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3395 8636 3394 8637 3386 8623 3354 8646
      3372 8704 3377 8703 3379 8697 3380 8696
      3384 8696 3396 8681 3398 8677 3403 8673
      3411 8663

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:53 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 23, 12:53 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT TUE JUL 23 2013

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

FEATURE ONE WAS AN OUTFLOW BOUNDARY LOCATED GENERALLY FROM AUBURN
TO MONTGOMERY TO EUTAW. SHOWERS AND THUNDERSTORMS CONTINUE ALONG
THIS BOUNDARY FROM WETUMPKA TO ROANOKE. THIS ACTIVITY WILL CONTINUE
EAST SOUTHEAST TOWARD TUSKEGEE AUBURN AND PHENIX CITY THIS
MORNING. A SECONDARY OUTFLOW BOUNDARY WAS LOCATED FROM THE
BIRMINGHAM METRO TOWARD HEFLIN. THUNDERSTORMS WERE ALSO DEVELOPING
ALONG THIS AXIS. AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS
NORTHERN ALABAMA THIS MORNING AND THIS WAS THE INITIATOR OF THE
CONVECTION. ADDITIONAL STORMS WILL AFFECT AREAS FROM ONEONTA TO
CENTRE ASSOCIATED WITH THIS FEATURE ALOFT.

FEATURE TWO WAS AN AREA OF CLEARING SKIES AND INSOLATION NORTH AND
WEST OF I-65/I-20. THUNDERSTORMS ARE INITIATING IN THIS AREA TOO
AS INSTABILITIES ARE INCREASING.

ANOTHER UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WAS
LOCATED OVER THE LOWER MISSISSIPPI VALLEY AND WAS PRODUCING STORMS
ACROSS NORTHERN MISSISSIPPI AND INTO ARKANSAS AND TENNESSEE. THIS
FEATURE WILL SWING INTO WESTERN ALABAMA AROUND NOON.
THEREFORE...EXPECT A FEW ROUNDS OF THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS ACROSS MUCH OF CENTRAL ALABAMA.

THE 12Z AREA RAOBS AND THE SATELLITE DEPICTION INDICATE HIGH
PRECIP WATER OVER MUCH OF THE AREA AGAIN TODAY...IN SOME
INSTANCES...OVER 2 INCHES. BULK SHEAR IS NOT IMPRESSIVE BUT A
DEVELOPING COLD POOL IN NORTHERN MISSISSIPPI SHOULD ALLOW SOME
STORM ORGANIZATION AND REGENERATION ALONG WITH THE UPPER SUPPORT.
MID LEVEL LAPSE RATES ARE A BIT BETTER THAN YESTERDAY WITH
INSTABILITY VALUES NEARLY THE SAME. THEREFORE...WENT AHEAD AND
ADDED THE LOCALIZED CHANCE OF FLASH FLOODING AND WIND GUSTS 35 TO
60 MPH IN THE HWO THROUGH 10 PM AREA WIDE.

STAY TUNED FOR FURTHER UPDATES AND BE PREPARED FOR THE ISSUANCE OF
A FEW WARNINGS TODAY.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

YET ANOTHER LINE OF THUNDERSTORMS WILL IMPACT MUCH OF CENTRAL
ALABAMA THUS AFTERNOON AS A TROPICAL AIRMASS REMAINS IN PLACE OVER
THE AREA. AS OF 18Z... THIS LINE STRETCHES FROM NEAR GWO TO GTR TO
JFX... MOVING SOUTH/SOUTHEAST. TRIED MY BEST TO TIME OUT TSRA FOR
BHM... EET... AND TCL. WILL PROBABLY HAVE TO DO A FEW AMENDMENTS
THROUGH THE AFTERNOON AS STORMS WILL LIKELY IMPACT ALL TAF SITES
AT SOME POINT BEFORE SUNSET.

LIKE YESTERDAY... SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN
COVERAGE AND INTENSITY THIS EVENING AND OVERNIGHT. WITH ALL THE
RECENT RAINFALL... EXPECTING SOME PATCHY FOG OVERNIGHT FOR MOST
SITES IF CLOUDS CAN CLEAR OUT.

77/GLEASON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/77
Hazardous weather outlook, Jul 23, 12:58 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT TUE JUL 23 2013

ALZ011>015-017>050-241800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1258 PM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS CENTRAL ALABAMA
THIS AFTERNOON AND EVENING. SOME AREAS MAY EXPERIENCE HEAVY RAINFALL
LEADING TO LOCALIZED FLASH FLOODING. ADDITIONALLY... SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH.
THE ACTIVITY SHOULD LOSE SOME INTENSITY BY 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH THIS EVENING DUE TO SEVERE WEATHER.

In the hours before

Local storm report, Jul 23, 1:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      5 ESE FULTONDALE        33.59N 86.71W
07/23/2013                   JEFFERSON          AL   PUBLIC

            MINOR FLOODING REPORTED IN THE ROEBUCK AREA.

&&

AA
Local storm report, Jul 23, 2:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      2 SW WARRIOR            33.80N 86.83W
07/23/2013                   JEFFERSON          AL   PUBLIC

            PUBLIC REPORTED FLASH FLOODING IN WARRIOR.

&&

AA
Special weather statement, Jul 23, 2:09 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE JUL 23 2013

ALZ025-027-034>036-043-232015-
BIBB AL-CHILTON AL-COOSA AL-ELMORE AL-SHELBY AL-TALLADEGA AL-
209 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...SHELBY...NORTHWESTERN
ELMORE...COOSA...CHILTON AND BIBB COUNTIES UNTIL 315 PM CDT...

AT 207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LINCOLN TO CHILDERSBURG TO
CHELSEA TO UNIVERSITY OF MONTEVALLO TO 6 MILES SOUTHWEST OF ASHBY TO
MERTZ...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHILDERSBURG...
  CHELSEA...
  MONTEVALLO...
  WILSONVILLE...
  CALERA...

&&

LAT...LON 3346 8590 3330 8598 3330 8612 3320 8617
      3310 8617 3310 8601 3275 8600 3276 8596
      3275 8597 3266 8701 3284 8702 3288 8742
      3300 8741 3302 8731 3322 8717 3325 8699
      3355 8651 3350 8638 3339 8638 3368 8609
TIME...MOT...LOC 1909Z 327DEG 26KT 3358 8613 3327 8629
          3333 8666 3312 8687 3297 8700 3285 8735

17/KLAWS
Local storm report, Jul 23, 2:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      1 N DUNCANVILLE         33.10N 87.46W
07/23/2013                   TUSCALOOSA         AL   PUBLIC

            FLASH FLOODING REPORTED ALONG HWY 82 BETWEEN TUSCALOOSA
            AND DUNCANVILLE.

&&

AA
Local storm report, Jul 23, 2:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 SW HOLT               33.21N 87.55W
07/23/2013                   TUSCALOOSA         AL   PUBLIC

            FLASH FLOODING REPORTED AT THE UNIVERSITY OF ALABAMA.

&&

AA
Local storm report, Jul 23, 2:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 WSW BESSEMER          33.35N 87.01W
07/23/2013                   JEFFERSON          AL   PUBLIC

            MINOR STREET FLOODING REPORTED IN THE MCCALLA AREA.

&&

AA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:44 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion46 min
Jul 23, 5:14 AM CDTSpecial Weather StatementBMXWalker, Winston61 min
Jul 23, 5:28 AM CDTSpecial Weather StatementBMXFayette47 min
Jul 23, 6:16 AM CDTSpecial Weather StatementBMXJefferson44 min
Jul 23, 10:53 AM CDTAreal Flood AdvisoryBMXEtowah112 min
Jul 23, 10:56 AM CDTSpecial Weather StatementBMXMarion64 min
Jul 23, 11:12 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Jul 23, 11:26 AM CDTSpecial Weather StatementBMXFayette49 min
Jul 23, 11:41 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Winston3 hr
Jul 23, 12:07 PM CDTSpecial Weather StatementBMXFayette, Lamar, Walker, Winston53 min
Jul 23, 12:16 PM CDTSevere Thunderstorm WarningBMXFayette44 min
Jul 23, 12:33 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa57 min
Jul 23, 12:44 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker61 min
Jul 23, 1:11 PM CDTSpecial Weather StatementBMXJefferson64 min
Jul 23, 1:29 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Pickens, St. Clair, Tuscaloosa, Walker3 hr
Jul 23, 1:34 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter56 min
Jul 23, 1:58 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Jefferson, St. Clair, Shelby and 3 more2 hr
Jul 23, 2:00 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Perry, Sumter60 min
Jul 23, 2:09 PM CDTSpecial Weather StatementBMXBibb, Chilton, Coosa, Shelby, Talladega66 min
Jul 23, 2:25 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Clay, Coosa, Hale, Marengo and 3 more2 hr
Jul 23, 2:59 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Clay, Coosa, Dallas, Marengo and 2 more2 hr
Jul 23, 3:01 PM CDTSpecial Weather StatementBMXAutauga, Chambers, Clay, Dallas, Elmore, Lowndes and 2 more59 min
Jul 23, 3:14 PM CDTFlash Flood WarningBMXMontgomery3 hr
Jul 23, 3:27 PM CDTAreal Flood AdvisoryBMXAutauga, Clay, Coosa, Dallas, Elmore, Lowndes and 2 more2 hr
Jul 23, 3:38 PM CDTSevere Thunderstorm WarningBMXElmore52 min
Jul 23, 3:58 PM CDTSpecial Weather StatementBMXBullock, Chambers, Lee, Macon, Montgomery, Pike62 min
Jul 23, 4:10 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Chambers, Lee, Macon, Montgomery and 3 more2 hr
Jul 23, 4:33 PM CDTSevere Thunderstorm WarningBMXMacon42 min
Jul 23, 4:56 PM CDTSpecial Weather StatementBMXBarbour, Lee, Russell64 min
Jul 23, 5:23 PM CDTSevere Thunderstorm WarningBMXRussell37 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.